Rhode Island, 2004

Flooding in Rhode Island, April 14 to 16, 2004

April 14 to 16, 2004 · NWS BOX · 2 events in 2 counties and zones

A second round of heavy rainfall caused flooding on the Blackstone and Pawtuxet Rivers. Totals of 2 to 4 inches, combined with similar amounts just the week before, resulted in minor flooding along the Blackstone River and moderate flooding along the Pawtuxet.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A second round of heavy rainfall caused flooding on the Blackstone and Pawtuxet Rivers. Totals of 2 to 4 inches, combined with similar amounts just the week before, resulted in minor flooding along the Blackstone River and moderate flooding along the Pawtuxet. No significant damage was reported, though many roadways in low lying areas were closed due to flooding.The Blackstone River at Woonsocket crested at 9.25 feet at 730 pm EDT on April 14. Flood stage is 9 feet. The Pawtuxet River at Cranston crested at 11.8 feet at 745 am EDT on April 15. Flood stage is 9 feet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Apr 14, 3:40 AM EST, 2 hours 40 minutes earlier.

Area forecast discussion, Apr 14, 3:40 AM EST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
440 AM EDT WED APR 14 2004

.SHORT TERM...
TODAY AND TONIGHT.

EXPECT TWO BATCHES OF RAIN TO DEVELOP TO AFFECT THE COUNTY WARNING
AREA TODAY. THE FIRST WAVE OF PRECIPITATION WILL MOVE UP ALONG THE
EASTERN SECTIONS OF THE COUNTY WARNING AREA THIS MORNING AND INTO
THIS AFTERNOON. THE SECOND BATCH WILL DEVELOP ALONG THE COLD FRONT
ACROSS OUR WESTERN ZONES WITH THE ASSOCIATED COLD FRONT. SHOWALTER
INDICES REMAIN AROUND 1 SO WILL CONTINUE TO MENTION A SLIGHT CHANCE
OF A THUNDERSTORM. HIGH TEMPERATURES ARE VERY TRICKY TODAY. A WARM
FRONT SURGED NORTH OVERNIGHT...SENDING A GOOD CHUNK OF THE REGION
INTO THE UPPER 50S AND LOWER 60S. HOWEVER...WIND GRADIENT WILL
WEAKEN ALONG THE EASTERN MA COAST TODAY SO COULD SEE TEMPERATURES
FALL IN THE AFTERNOON ACROSS THOSE LOCATIONS.

SHOWERS SHOULD GRADUALLY DECREASE IN AREAL COVERAGE OVERNIGHT AS THE
MODELS ALL DEPICT THE MID LEVEL FORCING WEAKENING. HOWEVER...THE
UPPER LEVEL TROUGH IS STILL TO OUR WEST SO STILL EXPECT THERE TO BE
SHOWERS AROUND.
&&

.MARINE...
WILL CONTINUE WITH SCA ADVISORIES ACROSS ALL WATERS TODAY AS WINDS
ARE CURRENTLY GUSTING TO 25 KT.  SCA WILL CONTINUE OVERNIGHT FOR HIGH
SEAS OVER THE OPEN WATERS. WINDS SHOULD ALSO PICKUP AGAIN TOWARDS
DAYBREAK OVER THE NORTHERN SECTIONS IN RESPONSE TO THE COLDER AIR
MOVING DOWN FROM THE NORTH.

WINDS AND SEAS STAY UP NEAR AND ABOVE SCA THURSDAY THRU TUESDAY
IN THE OPEN WATERS.  PROTECTED WATERS SHOW WINDS DIMINISHING
FRIDAY...PICKING UP AGAIN SATURDAY AFTERNOON.  SEAS RESPOND
ACCORDINGLY.
&&

.AVIATION...
LOW CLOUDS AND PATCHY FOG WILL CONTINUE ACROSS MUCH OF THE REGION
THROUGH THE NIGHT. CEILINGS GENERALLY WILL BE BETWEEN 500 AND 1500
FEET THROUGH THE EVENING WITH VISIBILITIES VARYING GENERALLY BETWEEN
2 AND 5 MILES. HOWEVER...LOCALLY THE WILL BE REDUCED BELOW ONE HALF
MILE OVER PORTIONS OF THE SOUTH COAST AND CAPE.
&&

.HYDROLOGY...
WILL CONTINUE THE FLOOD WATCH THROUGH THIS EVENING...WITH SEVERAL
RIVERS APPROACHING BANKFUL AND INTO MINOR FLOOD. WE ARE
WATCHING THE BLACKSTONE RIVER AT WOONSOCKET AND BLACKSTONE
TO APPROACH FLOOD STAGE. FLOOD WARNINGS ARE POSTED FOR THE
SUDBURY RIVER AT SAXONVILLE AND FOR THE PAWTUXET RIVER AT CRANSTON.

GENERALLY EXPECT ANOTHER HALF INCH TO 1 INCH OF RAIN ACROSS RHODE
ISLAND...SOUTHEAST MASSACHUSETTS AND CAPE COD WITH THIS NEXT BATH OF
PRECIPITATION.  LIKE WE SAW TODAY THOUGH...THERE WILL BE LOCALLY
HIGHER AMOUNTS EMBEDDED IN THE RAINFALL ESPECIALLY IF EMBEDDED
CONVECTION CAN DEVELOP.
&&

.LONG TERM...
THURSDAY THRU TUESDAY...
THERE IS LITTLE REASON TO MAKE CHANGES TO FCST IN THE LONGER RANGE.
AS THE UPPER LOW SWINGS OUT OF THE AREA THURSDAY...THERE IS STILL A
CHANCE OF SHOWERS. HOWEVER CLEARING MOVES IN FROM THE WEST BY LATE
THURSDAY.  HIGH PRESSURE BUILDS OVER THE AREA FOR FRIDAY AND INTO
SATURDAY.  THEN A FRONTAL SYSTEM MOVING OUT OF CANADA STALLS ACROSS
NORTHERN NEW ENGLAND.  AT LEAST THE GFS HAS PAINTED THIS PICTURE
FOR THE LAST THREE RUNS AT LEAST.  LOW PRESSURE MOVING OUT OF THE
ROCKIES AND SOUTHERN PLAINS WILL MOVE ACROSS THE GREAT LAKES
REGION LATE SUNDAY INTO MONDAY...AND THE LATEST GFS PUTS THE TRACK
INTO SOUTHERN QUEBEC.  THIS WILL CONTINUE THE FAIR AND MILD
WEATHER.  WILL LEAVE THE MILD TEMPS FOR MONDAY INTO TUESDAY BEFORE
THE COLD FROPA ON TUESDAY.
&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH THROUGH THIS EVENING.
MA...FLOOD WATCH THROUGH THIS EVENING EXCEPT THE CAPE AND ISLANDS.
NH...FLOOD WATCH THROUGH THIS EVENING.
RI...FLOOD WATCH THROUGH THIS EVENING.
MARINE...SCA ALL ZONES.
Hazardous weather outlook, Apr 14, 5:06 AM EST, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
606 AM EDT WED APR 14 2004

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-151030-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA-
CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-
EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-
NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-
NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-
WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
606 AM EDT WED APR 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
CONNECTICUT...MASSACHUSETTS EAST OF BERKSHIRE COUNTY...SOUTHWEST NEW
HAMPSHIRE AND ALL OF RHODE ISLAND.

.DAY ONE (TODAY AND TONIGHT)...
A HALF TO ONE INCH OF ADDITIONAL RAIN IS EXPECTED TODAY AND
TONIGHT.  THESE RAINFALL AMOUNTS ARE MORE LIKELY OVER SOUTHEASTERN
AREAS...WITH LESSER AMOUNTS TO THE NORTH AND WEST.  SEVERAL RIVERS
ARE NEAR OR IN FLOOD.  STATEMENTS AND WARNING HAVE BEEN ISSUED. IN
ADDITION SOME POOR DRAINAGE...STREAM AND SMALL RIVERS FLOODING IS
POSSIBLE. A FLOOD WATCH CONTINUES TODAY.  THERE IS ALSO A SLIGHT
CHANCE OF THUNDERSTORMS LATE THIS MORNING AND THIS AFTERNOON. AREAS
OF FOG ARE REDUCING VISIBILITY TO LESS THAN A HALF MILE...
ESPECIALLY ALONG THE SOUTH COAST.

.DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)...
AS THE SYSTEM MOVES OUT TO SEA THURSDAY...A FEW LINGERING SHOWERS
ARE POSSIBLE. HIGH PRESSURE BUILDS IN FOR FRIDAY...THE
WEEKEND AND THE FIRST PART OF NEXT WEEK.  TEMPERATURES COULD REACH
THE 60S...POSSIBLY TOUCHING 70 IN PARTS OF THE AREA MONDAY AS WINDS
BECOME WEST TO SOUTHWEST.  A FRONTAL SYSTEM IS FORECAST TO BE
STATIONARY ACROSS NORTHERN NEW ENGLAND SUNDAY AND MONDAY. AT
THIS TIME THERE IS ONLY A SLIGHT CHANCE THAT THIS FRONT COULD
MOVE SOUTH...CAUSING OUR WINDS TO SHIFT INTO THE EAST BRINGING IN
COOL AND DAMP WEATHER OFF THE OCEAN.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTERS WHO MEASURE STORM TOTAL RAINFALL OF MORE THAN TWO INCHES...
OR WHO WITNESS RIVERS AND STREAMS OVERFLOWING THEIR BANKS...ARE
ENCOURAGED TO REPORT THEIR AMOUNTS TO THE NATIONAL WEATHER SERVICE.

THIS PRODUCT CAN BE FOUND ON OUR WEB SITE...WWW.WEATHER.GOV/ER/BOX

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Southeast Providence

When
April 14, 6:20 AM EST to April 16, 1:00 PM EST
Where
Southeast Providence forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
41.871, -71.579 (the zone’s center; the record gives no point)

Pawtuxet River at Cranston

Flood, Northwest Providence

When
April 14, 2:15 PM EST to April 15, 1:00 AM EST
Where
Northwest Providence forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
41.871, -71.579 (the zone’s center; the record gives no point)

Blackstone River at Woonsocket

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Rhode Island in 2004Every state in 2004This day in weather historyWarnings in Rhode Island, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5391050, 5391051.